Alert archive / Georgia / Winter Storm Watches in 2007

Winter Storm Watch 1, NWS Atlanta, GA

January 31, 200733 counties in Georgia

NWS Atlanta, GA issued this winter storm watch at Jan 31, 2007, 4:38 AM EST for 33 counties in Georgia. It took effect at Feb 1, 2007, 3:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 31, 2007, 4:38 AM EST (09:38 UTC)
In effect from
Feb 1, 2007, 3:00 AM EST
Expired
Jan 31, 2007, 2:58 PM EST
In force
Issued by
NWS Atlanta, GA
All 33 counties

Banks County, GA, Barrow County, GA, Bartow County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Clarke County, GA, Cobb County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Fannin County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Gordon County, GA, Gwinnett County, GA, Hall County, GA, Jackson County, GA, Lumpkin County, GA, Madison County, GA, Murray County, GA, Oconee County, GA, Paulding County, GA, Pickens County, GA, Polk County, GA, Towns County, GA, Union County, GA, Walker County, GA, Walton County, GA, White County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 111 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2007-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2007-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS42 KFFC 310938
WSWFFC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 AM EST WED JAN 31 2007

...ICY CONDITIONS EXPECTED LATE TONIGHT INTO THURSDAY...

.A COLD AIRMASS WILL BE IN PLACE ACROSS NORTH AND CENTRAL GEORGIA 
TONIGHT AS MOISTURE ASSOCIATED WITH A LOW PRESSURE SYSTEM
DEVELOPING OVER THE GULF OF MEXICO SPREADS NORTHEAST. 
A MIXTURE OF RAIN...SLEET..FREEZING RAIN AND SNOW IS EXPECTED
ACROSS THE AREA LATE TONIGHT INTO THURSDAY. 

GAZ001>009-011>016-019>025-027-030>037-045-047-311745-
/O.NEW.KFFC.WS.A.0001.070201T0800Z-070201T2000Z/
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-DEKALB-WALTON-
INCLUDING THE CITIES OF...CALHOUN...DAHLONEGA...CLEVELAND...
ROME...CARTERSVILLE...GAINESVILLE...MARIETTA...ATLANTA...
LAWRENCEVILLE...ATHENS...DECATUR
438 AM EST WED JAN 31 2007

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON. 

A MIXTURE OF RAIN...SLEET...AND FREEZING RAIN WILL BE POSSIBLE
ACROSS MUCH OF NORTH GEORGIA LATE TONIGHT INTO THURSDAY. SOME SNOW
WILL BE POSSIBLE MAINLY IN THE MOUNTAINS. SOME AREAS ACROSS THE
NORTH COULD SEE SIGNIFICANT SNOW AND ICE ACCUMULATIONS BEFORE THE
MIX CHANGES OVER TO ALL RAIN LATE THURSDAY AFTERNOON. ICE
ACCUMULATIONS UP TO A QUARTER INCH IS POSSIBLE...ESPECIALLY ON
ELEVATED SURFACES INCLUDING TREES AND POWER LINES. SNOW
ACCUMULATIONS UP TO 3 INCHES WILL BE POSSIBLE IN THE
MOUNTAINS...MAINLY IN THE HIGHER ELEVATIONS.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL AND 
CAUSE DAMAGE TO TREES AND POWER LINES. CONTINUE TO MONITOR THE
LATEST FORECASTS.

$$
1 follow-up statement
000 
WWUS42 KFFC 311958
WSWFFC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
258 PM EST WED JAN 31 2007

...ICY CONDITIONS EXPECTED LATE TONIGHT INTO THURSDAY...

.A COLD AIRMASS WILL BE IN PLACE ACROSS NORTH AND CENTRAL GEORGIA
TONIGHT AS MOISTURE ASSOCIATED WITH A LOW PRESSURE SYSTEM
DEVELOPING OVER THE GULF OF MEXICO SPREADS NORTHEAST. A MIXTURE
OF RAIN...SLEET..FREEZING RAIN AND SNOW IS EXPECTED ACROSS THE
AREA LATE TONIGHT INTO THURSDAY.

GAZ001>009-011>016-019>025-027-030>037-045-047-011000-
/O.UPG.KFFC.WS.A.0001.070201T0800Z-070201T2000Z/
/O.NEW.KFFC.WS.W.0001.070201T0800Z-070201T2000Z/
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-DEKALB-WALTON-
INCLUDING THE CITIES OF...CALHOUN...DAHLONEGA...CLEVELAND...
ROME...CARTERSVILLE...GAINESVILLE...MARIETTA...ATLANTA...
LAWRENCEVILLE...ATHENS...DECATUR
258 PM EST WED JAN 31 2007

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 3 PM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
WINTER STORM WARNING...WHICH IS IN EFFECT FROM 3 AM TO 3 PM EST
THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

A MIXTURE OF RAIN...SLEET...AND FREEZING RAIN ARE EXPECTED ACROSS
MUCH OF NORTH GEORGIA LATE TONIGHT INTO THURSDAY. SOME SNOW WILL
BE POSSIBLE MAINLY IN THE MOUNTAINS. SOME AREAS ACROSS THE NORTH
COULD SEE SIGNIFICANT SNOW AND ICE ACCUMULATIONS BEFORE THE
CHANGING OVER TO ALL RAIN LATE THURSDAY AFTERNOON. ICE ACCUMULATIONS
OF A QUARTER INCH OR MORE ARE EXPECTED...ESPECIALLY ON ELEVATED
SURFACES INCLUDING TREES AND POWER LINES. SNOW ACCUMULATIONS UP TO
2 INCHES WILL BE POSSIBLE IN THE MOUNTAINS...MAINLY IN THE HIGHER
ELEVATIONS.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING AND WILL CAUSE HAZARDOUS
DRIVING CONDITIONS. TRAVEL SHOULD BE AVOIDED.

$$

GAZ038-039-041>044-046-048>062-066>068-070>076-011000-
/O.NEW.KFFC.WW.Y.0002.070201T0800Z-070201T2000Z/
OGLETHORPE-WILKES-HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-ROCKDALE-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-GLASCOCK-
JEFFERSON-
INCLUDING THE CITIES OF...CARROLLTON...DOUGLASVILLE...
EAST POINT...CONYERS...COVINGTON...NEWNAN...PEACHTREE CITY...
GRIFFIN...MILLEDGEVILLE
258 PM EST WED JAN 31 2007

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
WINTER WEATHER ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 3 PM
EST THURSDAY. 

A MIXTURE OF RAIN...SLEET...AND FREEZING RAIN WILL BE POSSIBLE
ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA LATE TONIGHT INTO
THURSDAY. ICE ACCUMULATIONS OF LESS THAN A QUARTER INCH IS
EXPECTED...ESPECIALLY ON ELEVATED SURFACES INCLUDING TREES AND
POWER LINES. 

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this winter storm watch went out at Jan 31, 4:35 AM EST, 3 minutes earlier.

Area forecast discussion, Jan 31, 4:35 AM EST, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 AM EST WED JAN 31 2007

.SHORT TERM...(TODAY THROUGH FRIDAY)
LATEST RUN OF MODELS A BIT CLOSER ON TIMING OF WINTRY PRECIPITATION
EVENT AFFECTING THE COUNTY WARNING AREA. NEW RUNS CONVERGING ON
PRECIP BEGINNING TO MOVE INTO EXTREME NORTHWEST GEORGIA AROUND
MIDNIGHT...THEN RAPIDLY SPREADING ACROSS MUCH OF THE REST OF THE
AREA BY 7 AM THURSDAY. QUESTION NOW BECOMES WHERE TO DRAW THE LINE
FOR WINTER STORM WATCH? BASED ON LATEST MODELS...SURFACE FREEZING
LINE AS FAR SOUTH AS A LAGRANGE TO WARRENTON LINE TONIGHT AND COULD
SEE MIXED PRECIP AS FAR SOUTH AS THIS AREA...BEFORE A CHANGE OVER TO
RAIN BY MID-MORNING THURSDAY. SOUTH OF THE LINE SURFACE TEMPS STAY
ABOVE FREEZING...BUT COULD SEE A LITTLE SLEET MIXED IN AT THE ONSET.
FOR NOW...WILL ISSUE WINTER STORM WATCH FOR AREAS GENERALLY ALONG
AND NORTH OF A CEDARTOWN TO LAWRENCEVILLE TO ATHENS LINE WHERE
INDICATIONS ARE IT WILL BE COLD ENOUGH - LONG ENOUGH TO SEE SOME
ACCUMULATIONS OF ICE AND/OR SNOW. WILL RUN WATCH FROM 3 AM TONIGHT
TO 3 PM THURSDAY. FOR THE REST OF NORTH GEORGIA...ADVISORY MAY BE
NEEDED BUT WILL LET DAY SHIFT HAVE ANOTHER LOOK. WIDESPREAD RAIN
LOOKS TO CONTINUE THROUGH THURSDAY EVENING...BEFORE BEGINNING TO
TAPER OFF FROM THE NORTHWEST AFTER MIDNIGHT AS SURFACE LOW MOVES OFF
THE CAROLINA COAST. LOW PROGGED OFF THE MID ATLANTIC COAST WITH COLD
FRONT PUSHING THROUGH SOUTHEAST GEORGIA BY EARLY FRIDAY.
HOWEVER...MODELS MAINTAIN SOME WRAP AROUND MOISTURE ACROSS MUCH OF
THE COUNTY WARNING AREA DURING THE DAY FRIDAY AND MAY SEE A FEW
LINGERING SHOWERS MAINLY ACROSS THE NORTH.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
MODELS MAINTAIN WEST-SOUTHWEST UPPER FLOW ACROSS THE COUNTY WARNING
AREA THROUGH MUCH OF THE PERIOD. FEW MINOR IMPULSES MOVE
THROUGH...GENERATING VARIOUS OF CLOUDS...BUT ANTICIPATE NO PRECIP AT
THIS TIME. BELOW NORMAL TEMPS LOOK TO CONTINUE FOR MUCH OF THE
PERIOD.

.FIRE WEATHER...
LOOKING LIKE A GOOD BET THAT RELATIVE HUMIDITIES WILL DROP BELOW RED
FLAG CRITERIA THIS AFTERNOON. WITH FUELS DRY...RED FLAG WARNING WILL
BE CONTINUE.

&&

.AVIATION...
LITTLE OR NO CLOUDS TO START WITH INCREASING HIGH CLOUDS DURING DAY.
NO VSBY RESTRICTIONS. SURFACE WINDS NNW AROUND 10 KTS BECOMING
ESE LESS THAN 10 KTS. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          48  30  35  34  51 /   0  60  90  90  10
ATLANTA         42  34  39  35  54 /   5  70  80  80  10
BLAIRSVILLE     45  26  37  33  46 /   0  70  90  80  20
CARTERSVILLE    39  28  37  34  48 /   0  90  90  80  10
COLUMBUS        47  39  55  42  58 /   0  70  80  90  10
GAINESVILLE     44  30  34  34  47 /   0  70  90  90  10
MACON           50  34  51  41  62 /   0  50  80  90  10
ROME            48  28  39  34  50 /   0 100  90  80  20
PEACHTREE CITY  42  29  42  35  54 /   5  70  80  80  10
VIDALIA         53  38  58  50  61 /   0  50  80  90  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM EST THIS AFTERNOON FOR MUCH
OF NORTH AND CENTRAL GEORGIA.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR THE FOLLOWING ZONES: BANKS...BARROW...BARTOW...CATOOSA...
CHATTOOGA...CHEROKEE...CLARKE...COBB...DADE...DAWSON...DEKALB...
FANNIN...FLOYD...FORSYTH...GILMER...GORDON...GWINNETT...HALL...
JACKSON...LUMPKIN...MADISON...MURRAY...NORTH FULTON...OCONEE...
PAULDING...PICKENS...POLK...TOWNS...UNION...WALKER...WALTON...
WHITE...WHITFIELD.

&&

49
Hazardous weather outlook, Jan 30, 6:30 PM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EST TUE JAN 30 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
630 PM EST TUE JAN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.SYNOPSIS...
A STRONG HIGH PRESSURE SYSTEM CENTERED OVER KANSAS CITY EARLY
TUESDAY EVENING WILL MOVE RAPIDLY TO THE EAST. COLD DRY AIR WILL
CONTINUE TO PUSH INTO GEORGIA ON NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RELATIVE
HUMIDITIES OF 25 PERCENT OR LESS WILL CREATE DANGEROUS FIRE WEATHER
CONDITIONS WEDNESDAY AFTERNOON. A MIX OF
FREEZING RAIN...SLEET AND SNOW CAN BE EXPECTED OVER NORTH AND PARTS
OF CENTRAL GEORGIA LATE WEDNESDAY NIGHT INTO THURSDAY. OTHERWISE NO
HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

15

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:58 PM ESTWinter Storm WarningFFCBanks, Barrow, Bartow, Catoosa, Chattooga, Cherokee and 27 more24 hr
Jan 31, 2:58 PM ESTWinter Weather AdvisoryFFCBaldwin, Butts, Carroll, Clayton, Coweta, Douglas and 26 more20 hr

Nearby

Winter Storm Watches in Georgia, 2007Every winter storm watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.